Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (11)

Acral erythema in Child
See also in: Cellulitis DDx
Other Resources UpToDate PubMed

Acral erythema in Child

See also in: Cellulitis DDx
Contributors: Negar Esfandiari BHSc, Christine S. Ahn MD, FAAD, William W. Huang MD, MPH, FAAD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Acral erythema, also known as palmoplantar erythrodysesthesia and hand-foot syndrome, has been described following treatment with several systemic chemotherapeutic agents. The exact pathogenic mechanisms of this disorder are still unknown. Typically, the eruption involves the hands and feet and often occurs within the first week of treatment. Common provoking agents include BRAF inhibitors (eg, vemurafenib, dabrafenib), imatinib, multikinase inhibitors (MKIs), epidermal growth factor receptor (EGFR) inhibitors (eg, canertinib, lapatinib, vandetanib, sorafenib, sunitinib), cytarabine (cytosine arabinoside), 5-fluorouracil, doxorubicin (particularly pegylated liposomal doxorubicin), hydroxyurea, capecitabine, and mercaptopurine.

Reactions may occur sooner (24 hours to 3 weeks) and more severely with bolus chemotherapy than with low-dose continuous infusion and are usually reproducible with challenge.

Acral erythema may occur as part of a broader eruption, known as toxic erythema of chemotherapy, in which acral and intertriginous areas are involved. It is characterized by a painful erythematous rash, often with associated edema located on the palms, fingers, and soles preceded by dysesthesia.

A similar condition, hand-foot skin reaction (HFSR), occurs with MKI therapy; it has been reported in both children and adults. It can affect up to 60%-70% of patients being treated with MKIs, particularly those treated with regorafenib, sorafenib, sunitinib, and cabozantinib, with the incidence being reported to decrease with each subsequent cycle of MKI therapy.

Patients may experience prodromal symptoms such as tingling, burning, and pain in their palms and soles within 1-6 weeks of starting treatment with MKIs. There are 3 clinical stages of HFSR: the inflammatory phase, the hyperkeratotic phase, and the resolution phase. The National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE) version 4.0 criteria can be used to grade HFSR severity. (See Management Pearls.)

Codes

ICD10CM:
L27.1 – Localized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
238993006 – Acral erythema

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Differential diagnosis of HFSR:

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:10/16/2022
Last Updated:11/09/2022
Copyright © 2022 VisualDx®. All rights reserved.
Acral erythema in Child
See also in: Cellulitis DDx
A medical illustration showing key findings of Acral erythema : Erythema, Foot or toes
Clinical image of Acral erythema - imageId=1101276. Click to open in gallery.  caption: 'Brightly erythematous patches on the soles and lateral foot secondary to doxorubicin.'
Brightly erythematous patches on the soles and lateral foot secondary to doxorubicin.
Copyright © 2022 VisualDx®. All rights reserved.